Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 501, NWS Springfield, MO

August 18, 2003Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2003, 2:27 PM CDT for Texas County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 2:27 PM CDT (19:27 UTC)
Expired
Aug 18, 2003, 3:15 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Texas County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 181927
SVRSGF
MOC215-182015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 315 PM CDT.

* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A RAPIDLY DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
  DESTRUCTIVE MICROBURST WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
  LOCATED 7 MILES NORTHEAST OF RAYMONDVILLE...OR 13 MILES NORTHEAST 
  OF HOUSTON...AND DRIFTING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RAYMONDVILLE BY 255 PM CDT.

SEEK SHELTER INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. THIS STORM 
HAS THE POTENTIAL TO PRODUCE LOCALIZED DAMAGING WINDS.

LAT...LON 3744 9166 3745 9183 3728 9190 3724 9167

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:41 AM CDT, 9 hours 46 minutes earlier.

Area forecast discussion, Aug 18, 4:41 AM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADVISORY SECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CDT MON AUG 18 2003

.DISCUSSION...
MAIN FORECAST CONCERNS ARE THE HEAT FOR TODAY AND TUESDAY...ALONG
WITH THE CHANCE OF ISOLATED CONVECTION IN THE SHORT TERM.

A STRONG UPPER RIDGE CONTINUED TO BE ANCHORED OVER THE REGION
TONIGHT.  A WEAK SHORTWAVE TRACKED ALONG THE PERIPHERY OF THIS
RIDGE...SPARKING ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI.  LOOKING UPSTREAM...A SIGNIFICANT SHORTWAVE WAS FOUND OVER
WYOMING.  AT THE SURFACE...A VERY WEAK BACKDOOR FRONT WAS DRAPED
ACROSS THE FORECAST AREA.  THIS BOUNDARY MAY TRIGGER ISOLATED
CONVECTION THIS AFTERNOON.

SHORT TERM (TODAY THROUGH WEDNESDAY)...

...TEMPERATURE DISCUSSION...
WILL KEEP THE HEAT ADVISORY GOING FOR TODAY...WITH DEWPOINTS POSSIBLY
MIXING OUT AGAIN THIS AFTERNOON NOT CONFIDENT WELL MEET HEAT INDEX
CRITERIA IN ALL PLACES.  HOWEVER...IM A LITTLE CONCERNED WE COULD
SEE HIGHER DEWPOINTS ACROSS OUR EASTERN AREAS IF MOISTURE POOLS
ALONG A WEAK SURFACE BOUNDARY.  EVEN IF THE HEAT INDEX CRITERIA IS
NOT MET...MANY LOCATIONS NORTH AND WEST OF THE OZARKS PLATEAU WILL
ONCE AGAIN EXPERIENCE TEMPERATURES OF 100 TO 105 DEGREES.  WITH THIS
IN MIND...AND THE PROLONGED EFFECTS OF THE HOT WEATHER...FELT A
CONTINUATION OF THE ADVISORY WOULD BE WARRANTED.

ETA 850 MB TEMPERATURES ARE SIMILAR TO SUNDAYS...RANGING FROM 25
DEG C OVER OUR WEST/NORTHWEST COUNTIES...TO 22 DEG C ACROSS
SOUTHCENTRAL MISSOURI.  TRENDED HIGHS TOWARD THE WARMER MET
GUIDANCE...AND TWEAKED UPWARD A COUPLE DEGREES HERE AND THERE.  NOT
MUCH RELIEF IN SIGHT ON TUESDAY...AS THE UPPER RIDGE REMAINS PARKED
OVERHEAD.  HIGH TEMPERATURES LOOK TO BE NEAR 100 ONCE AGAIN WEST AND
NORTH OF THE OZARK PLATEAU.

...PRECIPITATION DISCUSSION...
WITH THE WEAK BOUNDARY LINGERING OVER THE AREA ON MONDAY...KEPT 20
TO 30 POPS IN THE GRIDS AND EVEN EXTENDED THEM FURTHER WEST...ACROSS
THE ENTIRE FORECAST AREA.  MESOETA MIXED LAYER CAPES RANGE FROM 2500
TO 3000 J/KG AND WEAK CONVERGENCE IS NOTED AT 925 MB.  IN
ADDITION...THE LATEST RUN OF THE KF VERSION OF THE ETA DEVELOPS SOME
CONVECTION DURING THE AFTERNOON AND EARLY EVENING HOURS.  LOOKING AT
TUESDAY...THE AFOREMENTIONED CONDITIONS LOOK SIMILAR...THEREFORE I
ADDED LOW POPS IN FOR THE AFTERNOON AND EVENING HOURS.  ON
WEDNESDAY...THE FLOW ALOFT BECOMES SOUTHWEST AS THE RIDGE PUSHES
EAST AND A SIGNIFICANT SHORTWAVE TRACKS INTO THE CENTRAL PLAINS.
DECIDED TO REMOVE LOW POPS DURING THE DAY ON WEDNESDAY...AS THE
ASSOCIATED FRONT WILL BE WELL WEST OF THE FORECAST AREA.

LONG TERM (THURSDAY THROUGH SATURDAY)...

ON THURSDAY THE MAIN ENERGY ASSOCIATED WITH THE UPPER TROUGH WILL
PUSH NORTH OF THE FORECAST AREA...AS THE SURFACE BOUNDARY REACHES
THE AREA BY AFTERNOON.  LATEST GFS RUN KEEPS THE BOUNDARY IN THE AREA
THROUGH EARLY FRIDAY MORNING...THEREFORE DECIDED TO EXTEND 30 POPS
INTO THE OVERNIGHT HOURS THURSDAY NIGHT.  DID NOT CHANGE ANYTHING
FURTHER OUT IN THE EXTENDED PERIODS. THE GFS HINTS THAT THE REGION
WILL BECOME UNDER THE INFLUENCE OF NORTHWEST FLOW BY THE
WEEKEND...POSSIBLY BRINGING MORE CONVECTIVE CHANCES.

SAW

&&

.AVIATION...
WEAK NORTH-SOUTH BOUNDARY CUTS ACROSS KSTL-KSGF TWEB ROUTE EARLY
THIS MORNING...WITH SOME SCT-BKN ACCAS NOTED ON SATELLITE LOOP.
SPOTTY SHOWERS IN WRIGHT AND OZARK COUNTIES EARLIER THIS MORNING
HAVE DISSIPATED...BUT ADDITIONAL SHOWERS NOW SHOWING UP IN WARREN
AND FRANKLIN COUNTIES JUST WEST OF KSTL. HAVE ISOLD CONVECTION IN
THIS TWEB ROUTE TODAY GIVEN INSTABILITY...WEAK CONVERGENCE...AND
RELATIVELY MOIST MID LEVELS. TO THE WEST OVER THE KSGF AND KJLN TAF
SITES...650 MB TO 850 MB LAYER IS DRIER SO THINK THE PROBABILITY FOR
CONVECTION IS 20 PERCENT OR LESS...AND WILL NOT PLACE IN TAFS NOR IN
THE KSGF-KMKC TWEB ROUTE.

WB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH THIS EVENING FOR LOCATIONS NORTH AND
WEST OF BRANSON TO ROLLA.
.KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES.

WFO SGF
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDEX VALUES RANGING FROM 100 TO 107 DEGREES.

  ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING WIND GUSTS IN
  EXCESS OF 40 MPH.

  AREAS AFFECTED AND TIMING:

  AREAS ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR WILL
  EXPERIENCE HEAT INDICES OF 100 TO 107 DEGREES THIS AFTERNOON.

  SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EXTREME SOUTHEAST
  KANSAS AND ALL OF THE MISSOURI OZARKS AFTER 100 PM TODAY.

  DISCUSSION:

  AN UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS ANCHORED OVER THE
  MISSOURI VALLEY THIS AFTERNOON.  IN RESPONSE...TEMPERATURES
  WILL RISE INTO THE 100 TO 105 DEGREE RANGE IN MOST LOCATIONS
  ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.  THE EXTREME HEAT
  IS CREATING INSTABILITY OVER THE REGION WHILE ERODING A MID LEVEL
  CAPPING INVERSION.  IN CONJUNCTION WITH A WEAK COLD FRONT DRAPED
  ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI...SHOWERS AND THUNDERSTORMS
  WILL LIKELY DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING
  HOURS.  A DRY LAYER IN THE LOWER LEVEL OF THE ATMOSPHERE SUGGEST
  THAT SOME OF THE STRONGER STORMS MAY DEVELOP MICROBURSTS CAPABLE
  OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH.  BRIEF PERIODS OF
  HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
  HAZARDS FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A COLD FRONT WILL WEDGE INTO THE OZARKS OVERNIGHT THURSDAY AND
  FRIDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
  THIS FEATURE AND CONTINUE INTO FRIDAY AFTERNOON.  SOME OF THESE
  STORMS MAY ACQUIRE SEVERE CHARACTERISTICS. HOWEVER...AT THIS TIME
  IT APPEARS THAT CLOUD TO GROUND LIGHTNING AND ISOLATED HEAVY RAIN
  POTENTIAL WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:13 PM CDTSevere Thunderstorm WarningSGFTaney47 min
Aug 18, 3:17 PM CDTSevere Thunderstorm WarningSGFOzark43 min
Aug 18, 3:54 PM CDTSevere Thunderstorm WarningSGFPhelps51 min
Aug 18, 4:16 PM CDTSevere Thunderstorm WarningSGFHickory44 min
Aug 18, 5:16 PM CDTSevere Thunderstorm WarningSGFDallas, Greene59 min
Aug 18, 5:25 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair65 min
Aug 18, 5:50 PM CDTSevere Thunderstorm WarningSGFWright55 min
Aug 18, 6:13 PM CDTSevere Thunderstorm WarningSGFMcDonald62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.